Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 74, NWS North Platte, NE

June 3, 2010Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 3, 2010, 5:25 PM CDT for Custer County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2010, 5:25 PM CDT (22:25 UTC)
Expired
Jun 3, 2010, 6:00 PM CDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:07 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 3, 3:07 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT THU JUN 3 2010

.SYNOPSIS...
H5 ANALYSIS THIS AFTERNOON INDICATING ZONAL FLOW ACROSS THE CONUS
WITH A CLOSED LOW OFF THE COAST OF BRITISH COLUMBIA AND ANOTHER
CLOSED LOW OVER NRN QUEBEC. A SHORTWAVE WAS NOTED OVER ERN WYOMING
PER WV IMAGERY WITH A TROUGH EXTENDING ACROSS THE LWR MISSISSIPPI
VALLEY. AT THE SURFACE...LOW PRESSURE WAS LOCATED NORTHWEST OF
VALENTINE...WITH A SURFACE TROUGH EXTENDING SOUTH INTO SWRN
NEBRASKA. A DRYLINE EXTENDED FROM NEAR VALENTINE...SSWD TO IMPERIAL
NEBRASKA. TEMPERATURES AT 3 PM CDT...RANGED FROM 76 AT ONEILL TO 87
AT VALENTINE.

&&

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH SUNDAY...MAIN FORECASTING CHALLENGES DEAL
WITH PRECIPITATION CHANCES TONIGHT...THEN TEMPERATURES.

FOR TONIGHT...SURFACE LOW PRESSURE WILL TRACK ALONG THE SD/NEBR
BORDER TONIGHT. AS THIS FEATURE TRACKS EAST...IT WILL DRAG A DRY
LINE...FOLLOWED BY A WEAK COOL FRONT OVERNIGHT. WEAK CONVERGENCE OVER
WRN CHERRY COUNTY...SRN SHERIDAN AND NRN GARDEN COUNTY HAS COMMENCED
AS OF THE 200 PM CDT HOUR AS EVIDENCED FROM THE LINE OF CU EXTENDING
FROM CENTRAL CHERRY COUNTY...SWD INTO NWRN GARDEN COUNTY. BASED ON
SURFACE CONVERGENCE...THIS AREA...AS WELL AS A LINE FROM CENTRAL
CHERRY COUNTY...SWD INTO WESTERN LINCOLN COUNTY APPEAR TO BE THE
BEST LOCATIONS FOR INITIATION ATTM. CAP STRENGTH PER THE LATEST NAM
SOLN AND LAPS DATA...ALREADY INDICATING AN ERODING CAP EXTENDING
ACROSS NERN COLORADO AND FAR WRN NEBRASKA...JUST EAST OF THE
PANHANDLE. INITIATION IS EXPECTED TO COMMENCE WITHIN THE NEXT 1 TO 2
HRS. SEVERE POTENTIAL CONTINUES TO LOOK DECENT THIS EVENING...WITH
35 TO 45 KTS OF DEEP LAYER SHEAR...WB ZEROS AROUND 10000 FT
AGL...AND DECENT HELICITIES...PARTICULARLY OVER THE NERN ZONES.
EXPECTING THE TORNADO THREAT TO BE HIGHEST OVER THE NORTHEAST...WITH A
SEVERE TSRA THREAT FURTHER WEST AND SOUTHWEST...DUE TO DIMINISHED
LOW LEVEL BACKING OF THE WINDS. BY LATE EVENING...THUNDERSTORMS SHOULD
ORGANIZE INTO A COMPLEX EXTENDING FROM NERN NEBRASKA...NWD INTO THE
ERN DAKOTAS AS THE NOSE OF THE LLJET IS FOCUSED ALONG THE MO RIVER
BORDER OF SD AND NEBR.

THE WEAK COOL FRONT WILL DRIFT INTO NRN KANSAS LATER TONIGHT AND
FRIDAY...STALLING ACROSS FAR NRN KS/SRN NEBR LATE FRIDAY. HIGH
PRESSURE BUILDING INTO NERN NEBRASKA...WILL BRING A BRIEF REPRIEVE
TO PRECIPITATION CHANCES TOMORROW. THIS REPRIEVE WILL BE SHORT LIVED
THOUGH AS A LATE NIGHT DISTURBANCE LIFTS ACROSS SOUTH DAKOTA AND NRN
NEBRASKA LATE FRIDAY NIGHT. THUNDERSTORMS WILL BE AIDED BY THE
DEVELOPMENT OF A LOW LEVEL JET FOCUSED OVER NRN NEBRASKA LATE
TOMORROW NIGHT. WILL CONTINUE MENTION OF PRECIPITATION IN NRN
NEBRASKA AND LEAVE THIS PERIOD OF THE FORECAST UNCHANGED. SATURDAY
WILL BE RELATIVELY QUIET...WITH THE EXCEPTION OF SOME LATE AFTERNOON
AND EARLY EVENING TSRAS OFF TO THE WEST. INSTABILITY IS NOT OVERLY
IMPRESSIVE AND DYNAMICS WEAK SATURDAY NIGHT...SO ONLY MINIMAL POPS
FORECASTED ATTM.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...ZONAL FLOW FOR DAYS 4 AND
5...FOLLOWED BY A TRANSITION TO NWRLY FLOW ON DAYS 6 AND 7...WILL
MAKE FOR A TRICKY FORECAST IN THE EXTENDED. TIMING AND LOCATION OF
EMBEDDED WAVES FOR DAYS 4 AND 5 WILL BE PROBLEMATIC AND PCPN CHANCES
WILL HINGE ON THESE DISTURBANCES EARLY NEXT WEEK. THE LONG RANGE
MODEL SOLUTIONS BEGIN TO DIVERGE SOMEWHAT TOWARD THE MIDDLE AND END
OF NEXT WEEK WITH THE EURO SOLN HOLDING ONTO ZONAL FLOW...WHILE THE
GFS AMPLIFIES THE PATTERN WITH RIDGING IN THE WEST AND TROUGHING IN
THE EAST. CHOSE TO FOLLOW THE 06Z GFS SOLUTION...WHICH WAS IN DECENT
AGREEMENT WITH THE PREVIOUS 00Z GFS SOLN AND IN LINE WITH NATL
GUIDANCE. AMPLIFICATION IN THE UPPER PATTERN...WILL FORCE A COLD
FRONT THROUGH THE FORECAST AREA...ANCHORING THIS ACROSS KANSAS FOR
DAY 6...WHICH WILL SHIFT THE PRECIPITATION THREAT OFF TO THE SOUTH.
SOUTHERLY FLOW WILL RETURN FOR DAY 7 AS THE RIDGE BUILDS EAST AND
THE FRONTAL BOUNDARY WASHES OUT.

&&

.AVIATION...
MOSTLY VFR CONDITIONS ARE EXPECTED TONIGHT THROUGH FRIDAY MORNING
ACROSS WESTERN AND CENTRAL NEB. A SURFACE TROUGH WILL ADVANCE EAST
LATE THIS AFTERNOON AND EVENING...AND BE THE FOCUS FOR SCT TSTM
DEVELOPMENT THROUGH THE EVENING. SFC WINDS WILL BE SSW AT 15
KTS...BECOMING NW AT 5 TO 10 KTS BEHIND SFC TROUGH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

.SHORT AND LONG TERM...CLB
.AVIATION...TAYLOR
Hazardous weather outlook, Jun 3, 4:36 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
436 PM CDT THU JUN 3 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-042145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
436 PM CDT THU JUN 3 2010 /336 PM MDT THU JUN 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG AND EAST OF A
LINE FROM AINSWORTH TO NORTH PLATTE AND HAYES CENTER. THE PRIMARY
THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS AS SCATTERED
THUNDERSTORMS FORM AHEAD OF A FRONTAL BOUNDARY. HOWEVER...ISOLATED
TORNADOES ARE POSSIBLE...MAINLY ALONG AND EAST OF HIGHWAY 183.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ALMOST EACH DAY INTO THE MIDDLE
OF NEXT WEEK AS A WEAK FRONT REMAINS NEAR NEBRASKA. ISOLATED SEVERE
THUNDERSTORMS MAY OCCUR DURING THIS PERIOD...BUT NO WIDESPREAD
SEVERE WEATHER EVENT IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CJS

In the hours before

Special weather statement, Jun 3, 4:52 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM CDT THU JUN 3 2010

NEZ027-028-032230-
GARFIELD NE-LOUP NE-
452 PM CDT THU JUN 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUP AND WESTERN
GARFIELD COUNTIES UNTIL 530 PM CDT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALMERIA...OR 6 MILES WEST OF TAYLOR...MOVING
EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
TAYLOR AROUND 500 PM CDT.
HIGHWAY 183 MILE MARKER 130 AROUND 505 PM CDT.
KENT DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA AROUND 510 PM CDT.
CALAMUS RESERVOIR STATE RECREATION AREA AROUND 515 PM CDT.
BURWELL AROUND 525 PM CDT.
HIGHWAY 11 MILE MARKER 100 AROUND 530 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CDC
Special weather statement, Jun 3, 5:15 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 PM CDT THU JUN 3 2010

NEZ038-032300-
CUSTER NE-
515 PM CDT THU JUN 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
600 PM CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF WEISSERT...OR 12 MILES
NORTHEAST OF BROKEN BOW...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
SARGENT AROUND 530 PM CDT.
COMSTOCK AROUND 540 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, Jun 3, 5:23 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
523 PM CDT THU JUN 3 2010

NEZ038-032300-
CUSTER NE-
523 PM CDT THU JUN 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 600
PM CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHWEST OF
MERNA...OR 13 MILES WEST OF BROKEN BOW...MOVING EAST AT 30 MPH.
STORMS WERE ALSO DEVELOPING NEAR ARNOLD.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS.

THIS STORM WILL BE NEAR...
MERNA AROUND 530 PM CDT.
BROKEN BOW AROUND 540 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:42 PM CDTSevere Thunderstorm WarningLBFCuster48 min
Jun 3, 5:47 PM CDTTornado WarningLBFGarfield, Wheeler58 min
Jun 3, 6:10 PM CDTTornado WarningLBFCuster35 min
Jun 3, 6:32 PM CDTSevere Thunderstorm WarningLBFBoyd58 min
Jun 3, 6:46 PM CDTSevere Thunderstorm WarningLBFWheeler44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.